Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

If it's all in the mind I should be able to handle it, yes?

(30 Posts)
Ormirian Sun 05-Jun-11 12:49:33

I've stopped taking my citalopram. I don't want to be popping these pills for ever and I am sick of piling on weight and struggling to shift it. I have put on 2stone plus since I started taking them 2.5 yrs ago. I am also taking HRT now.

I know why I feel this way. I know it's just chemicals ebbing and flowing in my brain. It's not because my life is shit- it isn't, my life is good. So why won't I be able to control it?

So I am taking this step. And I am going to take control of my head. Please hold my hand.

Madlizzy Sun 05-Jun-11 12:56:22

Because you can't control how your body produces serotonin. It's a physical illness, just as much as any other. How are you feeling at the moment?

hobbgoblin Sun 05-Jun-11 13:01:44

My friend and I have been talking about how if we allow ourselves, to BE then we can overcome the ebb and flow of emotions.

So, if we feel moany we moan, happy we smile, energetic we run, tired we sleep..

Could you gain control through self permission.

I realise this is difficult within the parameters of family/work, etc.

I don't have depression but have very low phases where I can even feel suicidal so have some understanding of the feelings of loss of control. Traditionally I control this by stopping eating but am trying to handle it differently.

Good Luck

Ormirian Sun 05-Jun-11 13:19:57

Thanks for your responses.

I am ok so far madizzy. I am waiting for the usual withdrawal symptoms to start and my mood doesn't usually change until those gave gone. I know it will be horrible but nothing worthwhile is easy. I gave also been drinking more than usual this week and I know stopping that will help.

Hobbgoblin- i am counting on positive focus to pull me through. In the wrong frame of mind I can always find negative things to drag me down into the mire. I am going to focus on the wonderful things in my life to keep me out. Well that's the theory.

I cannot be taking this stuff forever.

hobbgoblin Sun 05-Jun-11 13:24:06

I hope this challenge isn't going to be a harmful thing, but can I just ask... is there not a risk of guilt with your theory? i.e. if all the good things don't make you feel okay then you could feel as though you are perceived as ungrateful, even though you are not?

What about focusing on your own strength (to have come this far, to have decide to face not being on ADs, etc.) as opposed to the things that you have?

Madlizzy Sun 05-Jun-11 13:30:44

Shouldn't you be withdrawing gradually rather than stop dead? I would urge you to have a chat with your gp about coming off them with support.

Ormirian Sun 05-Jun-11 13:51:00

I've done it gradually before. And cold-turkey. Both times the end result was the same but cold turkey was quicker.

I just feel the need to get on with it. Do something positive. It might not work but i want to give it a go.

myBOYSareBONKERS Sun 05-Jun-11 19:21:24

Does everyone put on weight with citalopram? I am so worried about this, its taken me a year to loose 2 stone

TheOriginalFAB Sun 05-Jun-11 19:25:48

I put on 3 stone with citalopram. I am on different AD's now and will be forever. I have no option sad.

Ormirian Sun 05-Jun-11 20:03:41

Had it made a difference to the weight gain fab? I try to pretend I don;t care but I do sad. I worked so hard to lose weight and get fit, and then to keep things going, but injuries and citalopram have made it very very hard recently.

TheOriginalFAB Sun 05-Jun-11 20:21:07

I tried last November and I lose 1/2 stone by Christmas after having thyroid tests. GP said it is normal. I am no so sure. Put weight back on after losing a stone and now on the Paul McKenna thread and that works better for me though I am on at the moment so feel fat. I am stuck at the moment. I have a problem with my left knee so don't want to walk too much but can't drive easily as I have wrist pain hmm.

Ormirian Sun 05-Jun-11 20:30:11

GPs always tell you there is no reason for the weight gain no matter what medication you are on IME. It's always down to you making bad choices hmm So frustrating. I was my lowest weight since my teens when I started on the ADs - and my fittest. It can't just be coincidence. I am so terrified of ending up like my mum - slim and fit until she hit the meno and since then overweight and suffering the health consequences. But it's so damned hard sad

TheOriginalFAB Sun 05-Jun-11 20:33:00

My GP pretty much said I was putting on weight due to being lazy and not the ad's. It is listed as a side effect along with nightmares which I had really badly. I come from a fat family.

Ormirian Sun 05-Jun-11 20:37:17

Grrr! I wonder if one of the side effects of being a GP is being dismissive and patronising hmm When I asked if perhaps not being able to run regularly due to injury might have been a minor contributory factor in the development of my depression he openly scoffed at me! As if I don't know how I feel and how my moods can be affected. I've lived with depression on and off for years now. I have some insight.

He suggested I try swimming hmm

MadamMemoo Sun 05-Jun-11 20:43:44

Orm, stopping your AD's without other measures in place is a bad idea. You risk sending yourself back onto that downward spiral then end with you being really poorly.

Madlizzy Sun 05-Jun-11 20:45:54

I didn't gain any weight with citilopram. However, since I got made redundant last year, I have gained over 2 stone. This has been caused by comfort eating, then lack of exercise as knee and elbow injury has stopped me going to the gym. Now I can't exercise, I'm in a vicious cycle of getting fatter, getting fed up, eating more, getting fatter. Coupled with a good dose of self loathing and lack of self esteem, I'm a small shadow of who I was. Docs this week, and I will ask for citilopram as it suited me so well last time.

Ormirian Sun 05-Jun-11 20:47:12

Thanks madame. I know that. I've done it before. But I need to do something. And doing it with medical support didn't make it any better last time.

I know you are right but I need to at least try. I want to take charge. It's crap to be constantly dependent on these bloody pills. HRT, ventolin, becotide, citalopram! I don't want to be a fucking junky for the rest of my life. I know it sounds crazy but I want to make a stand.

MadamMemoo Sun 05-Jun-11 21:07:58

It doesn't sound crazy, I get it. Just please be careful x

TheOriginalFAB Sun 05-Jun-11 21:13:32

Madlizzy come and join in on the Paul McKenna part 5. Just reading the OP has helped me.

Ormirian Mon 06-Jun-11 10:33:56

Thanks for your replies.

OK so far today but getting the odd moment of dizziness that is the beginning of withdrawal. Goody goody hmm But it's got to be done.

Ormirian Tue 07-Jun-11 12:42:02

Bleurggghh! Dizzy and feeling very heavy but coping.

Haven't told DH because he will just nag me to go back on them.

TheOriginalFAB Tue 07-Jun-11 12:43:08

Give yourself a few days and don't try and do too much.

Ormirian Thu 09-Jun-11 12:31:21

I need some time off work - I am having difficulty stringing words together and I am so tired. But I can't tell them why I need time off. Will just have to stick it out I guess.

TheOriginalFAB Thu 09-Jun-11 16:23:26

Can you not say it is very personal and I you don't want to discuss it?

Ormirian Thu 09-Jun-11 19:31:12

Yes I could fab, but that would lead to speculation. It's a very small department.

How are you doing my lovely? I saw your thread but had nothing constructive to add. Too messy myself.

Join the discussion

Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Register now »

Already registered? Log in with: